A recent study published in the Journal of Medical Toxicology found that vaping the semi-synthetic cannabinoid known as THC-O acetate could trigger another e-cigarette or vaping use-associated lung injury (EVALI) epidemic.
The first EVALI outbreak occurred in 2019 after the Centers for Disease Control and Prevention (CDC) reported 2,800 cases and 68 deaths related to vape products from the illicit market, Kenneth Morrow, owner of Trichome Technologies, previously reported for Cannabis Business Times.
RELATED: What’s In Your Vape Cartridge?
The CDC found that vitamin E acetate, which is “used both as a cutting agent and a viscosity adjuster, was responsible for the illnesses.” Morrow reported that the CDC dubbed Iit as EVALI.
THC-O acetate has increased in popularity over the last couple of years alongside other hemp-derived cannabinoids, such as delta-8 THC.
“THC-O acetate is what’s called a semi-synthetic derivative, or analogue. Through a chemical process using a very toxic chemical called acetic anhydride, you can turn some of the delta-9 THC into THC-O acetate,” Ethan Russo, M.D., a board-certified neurologist who has studied the medicinal aspects of cannabis and the endocannabinoid system for the last 25 years, toldCBT in August 2021.
Russo added that making THC-O acetate is dangerous and complex, and advised hemp growers, processors and consumers to stay away from it.
“Between the inherent danger of the process to make it, the potential toxicity of the product, and its illegality, I’ve got to recommend that people forget about it. It’s just not something that people should be trying,” Russo said.
RELATED: What’s in Your Vape Cartridge Now?
Scientists conducting the study purchased an e-cigarette cartridge online labeled “Blue Dream,” and conducted a Gas Chromatography-Mass Spectrometry.
They “found that 84% of the liquid inside was THC-O, containing a chemical group called acetate, which could produce a harmful substance called ketene when heated,” Forbes reported.
According to a research article published in March 2020, a study showed that vaping vitamin E acetate “has the potential to produce exceptionally toxic ketene gas, which may be a contributing factor to the upsurge in pulmonary injuries associated with using e-cigarette/vaping products.”
According to Forbes, the study reads: “We alert the public health community to the confirmed presence of THC-O in commercially available vaping products and the potential risk of pulmonary toxicity from vaping THC-O. Depending on the dose and duration of use, the toxicity might be acute or chronic. Clinical toxicity from vaping THC-O has not to the best of our knowledge been reported. However, we suggest that the use of THC-O be considered by health care providers when evaluating lung injury in people who have vaped cannabis products.”
According to the news outlet, the study only examined select products, so it is not guaranteed that all THC-O acetate vape products will produce ketene when used.